Texas, 2017

Hail and Damaging Winds in Texas, June 21, 2017

June 21, 2017 · NWS AMA · 11 events in 9 counties and zones

Good mid level lapse rates above 8 C/km, especially across the northern and northwestern Panhandles, supported the best chances of strong storms. MUCAPE values between 2500-3000 J/Kg, including inverted-v sounding with good mixing this afternoon, damaging winds and large hail will both be the main threat as we go in the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Good mid level lapse rates above 8 C/km, especially across the northern and northwestern Panhandles, supported the best chances of strong storms. MUCAPE values between 2500-3000 J/Kg, including inverted-v sounding with good mixing this afternoon, damaging winds and large hail will both be the main threat as we go in the afternoon and early evening hours. Localized flooding will also be possible with weak winds aloft in a very pulse like environment. If mesoscale convective boundaries form with storms training, that could lead to possible flooding with PWATs of over an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 21, 2:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 PM CDT Wed Jun 21 2017

.DISCUSSION...
Similar to yesterday, current satellite and radar analysis are
showing building cumulus associated with convection developing
downstream of the high terrain across eastern New Mexico along a
surface trough. Temperatures have warming nicely through the mid
and upper 90s. Coupled that with good mid level lapse rates above
8 C/km, especially across the northern and northwestern
Panhandles, these areas will have the best chances of seeing
strong to severe thunderstorms this afternoon into the evening
hours. Latest upper air profile analysis shows our freezing
heights slightly lower than at this time yesterday in-conjunction
with MUCAPE values between 2500-3000 J/Kg. Including inverted-v
sounding with good mixing this afternoon, damaging winds and large
hail will both be the main threat as we go in the afternoon and
early evening hours. Localized flooding will also be possible with
weak winds aloft in a very pulse like environment. If mesoscale
convective boundaries form with storms training, that could lead
to possible flooding with latest PWATs of over an inch. Latest
CAMs/HRRR illustrate more linear convection as we get into the
evening hours in which rainfall may reach as far southeast into
the TX Panhandle from a line stretching from Amarillo to Perryton.
Convection will dissipate as we go into the late evening and
overnight hours from north to south as we lose the daytime
heating. Some residual showers may linger across the far southern
TX Panhandle by Thursday morning. Low temperatures tonight will
range from the mid to upper 60s.

Our last day of well above average temperatures will be tomorrow
as southerly flow and eastward extending upper level ridge into
our region will bring very warm temperatures once again. Diurnally
driven convection across the northern Panhandles will be present
once again, with more of a limited coverage compared to today.
High temperatures Thursday will range from the mid 90s to lower
100s.

As we go from Friday into early next week, a slow but progressive
cold front will make its way through the Panhandles. Temperatures
from Friday through Sunday will progressively cool down with
highs well below average in the 70s by the time we reach Sunday.
Out ahead of this front will be very rich moisture which some of
its source will be a loose connection from now tropical Storm
Cindy near the TX/LA Gulf coastline. With PWATS in the +1 to +2
S.D. range in-conjunction with a good 800-600 hPa convergence line
lagging behind the main cold front, there will be several chances
of rainfall across the Panhandles with the best chances in the TX
Panhandle along the main cold front into the weekend. Specific of
rainfall amounts and timing of the cold front will be updated as
we get closer to this multi-day pattern in the next 48-72 hours.

Northwesterly flow aloft will return to the Panhandles by early
next week as the main cold front exits the region by early Monday
morning. Temperatures will also rebound to near average as we go
into early next week with an isolated shower or storm possible in
the far western Panhandles.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  97  67  88  62 /  30  10  20  20  40
Beaver OK                  67  99  67  85  64 /  40  10  30  20  30
Boise City OK              65  99  62  81  59 /  50  20  30  20  30
Borger TX                  68 100  68  89  64 /  40  10  20  20  40
Boys Ranch TX              67 102  66  89  63 /  40  10  20  20  40
Canyon TX                  65  98  67  89  63 /  30   5  20  20  40
Clarendon TX               67  96  69  91  63 /  20   5  20  20  40
Dalhart TX                 65 101  66  84  61 /  50  20  20  20  40
Guymon OK                  66 100  65  82  61 /  50  10  30  20  30
Hereford TX                65 100  67  91  63 /  30  10  20  20  30
Lipscomb TX                66  98  68  86  63 /  30   5  20  20  40
Pampa TX                   65  96  66  87  61 /  30   5  20  20  40
Shamrock TX                67  97  69  93  65 /  20   5  20  20  40
Wellington TX              68  97  71  94  66 /  20   5  10  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/29
Hazardous weather outlook, Jun 21, 2:48 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Wed Jun 21 2017

OKZ001>003-TXZ001>020-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning later this afternoon and going into the
evening hours. Some of these storms may produce strong wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Thursday through Tuesday. Chances of storms
reaching severe criteria remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 21, 2:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
338 PM CDT WED JUN 21 2017

TXZ001-212130-
Dallam TX-
338 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM COUNTY UNTIL
430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Texline, or 6 miles southeast of Clayton, moving east
at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3644 10304 3648 10286 3614 10287 3620 10304
TIME...MOT...LOC 2038Z 271DEG 18KT 3636 10313

Ward

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Dallam

When
June 21, 3:00 PM CST
Where
Dallam County, Texline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Hail, Hartley

When
June 21, 5:16 PM CST
Where
Hartley County, Channing
Measured
0.88 in hail
Reported by
Public
Coordinates
35.680, -102.330

Thunderstorm Wind, Oldham

When
June 21, 5:16 PM CST
Where
Oldham County, 1.78 mi SW of Boys Ranch
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -102.270

Thunderstorm Wind, Potter

When
June 21, 5:58 PM CST
Where
Potter County, 7.58 mi ENE of Valle de Oro
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.500, -101.990

Hail, Moore

When
June 21, 6:10 PM CST
Where
Moore County, 5.64 mi NNE of Dumas
Measured
1.25 in hail
Reported by
Public
Coordinates
35.930, -101.950

Late report of half dollar sized hail.

Thunderstorm Wind, Deaf Smith

When
June 21, 7:26 PM CST
Where
Deaf Smith County, 6.04 mi WSW of Hereford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.790, -102.500

Late report of thunderstorm wind gusts between 60 to 70 mph, reported by trained spotter.

Thunderstorm Wind, Ochiltree

When
June 21, 7:55 PM CST
Where
Ochiltree County, 0.69 mi N of Perryton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.410, -100.750

Thunderstorm Wind, Sherman

When
June 21, 8:13 PM CST
Where
Sherman County, 12.34 mi E of Lautz
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.240, -101.810

Trained Spotter estimated 65 mph wind gust.

Thunderstorm Wind, Sherman

When
June 21, 8:32 PM CST
Where
Sherman County, 12.94 mi ENE of Lautz
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.280, -101.810

Late report of thunderstorm wind gusts between 65 to 70 mph.

Thunderstorm Wind, Sherman

When
June 21, 8:55 PM CST
Where
Sherman County, 6.15 mi W of Texhoma
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.490, -101.810

Late report of thunderstorm wind gust 60 to 70 mph. Gusts constantly high between 1030 and 1100 PM.

Thunderstorm Wind, Hansford

When
June 21, 9:08 PM CST
Where
Hansford County, 0.69 mi S of Morse
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.060, -101.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709001, 709002, 709005, 709006, 709004, 709007, 709008, 709010, 709011, 709012, 709013.